Cardiogenic shock due to takotsubo cardiomyopathy associated with serotonin syndrome
Related Experiment Video
Updated: Feb 1, 2026

Utilizing Percutaneous Ventricular Assist Devices in Acute Myocardial Infarction Complicated by Cardiogenic Shock
Published on: June 12, 2021
Hojo Sasaki1, Kazuhiko Yumoto1, Taikan Nanao2
1Department of Cardiology, Yokohama Rosai Hospital, 3211 Kozukue-cho, Kohoku-ku, Yokohama 222-0036, Japan.
Abstract:
A 65-year-old woman, with valvular heart disease, atrial fibrillation, and depression, presented to the emergency room due to dyspnea with shock state accompanied by agitation. An electrocardiogram showed ST segment elevation in leads II, III, aVF, I, aVL, and V4-6. An echocardiography revealed extensive akinesis in the apex, but hyperkinesis in the base, with apical ballooning appearance. An emergent coronary angiography showed no obstructive disease. The patient required intubation under mechanical ventilator, and an intra-aortic balloon pump to recover from shock state. She had been taking maprotiline, a tetracyclic antidepressant, and had added dextromethorphan, a cough suppressant, just before admission. The patient was diagnosed with takotsubo cardiomyopathy associated with serotonin syndrome due to serotonergic drug interactions. After discontinuation of these drugs and administration of serotonin antagonist under mechanical supportive care, she became hemodynamically stable. Apical ballooning was completely resolved 2 weeks later, and she was discharged well. We diagnosed serotonin syndrome manifesting as excessive serotonin toxicity that resulted in a hyperserotonergic and hyperadrenergic state, causing takotsubo cardiomyopathy. Here, we report a case of takotsubo cardiomyopathy associated with serotonin syndrome. This case suggests that serotonin syndrome should be recognized promptly and complications, including takotsubo cardiomyopathy, need to be treated appropriately. <Learning objective: We must closely monitor serotonergic agents because serotonin syndrome can occur from a combination some serotonergic drugs, even when each is used at a therapeutic dose. Serotonin syndrome can lead to not only serotonergic but also hyperadrenergic state that may be a trigger of takotsubo cardiomyopathy. Serotonin syndrome should be diagnosed surely to ensure the prompt initiation of the treatment included discontinuation of the precipitating drugs because the disease occasionally progresses rapidly to fatal condition.>.
More Related Videos
07:39Use of a Percutaneous Ventricular Assist Device/Left Atrium to Femoral Artery Bypass System for Cardiogenic Shock
Published on: August 16, 2021
08:49Rapid In Situ Hybridization using Oligonucleotide Probes on Paraformaldehyde-prefixed Brain of Rats with Serotonin Syndrome
Published on: September 23, 2015
Related Concept Videos
Cardiomyopathy II: Dilated Cardiomyopathy
Cardiomyopathy III: Hypertrophic Cardiomyopathy
Cardiomyopathy IV: Restrictive Cardiomyopathy
Shock Waves
When the source's speed approaches the speed of sound, constructive interference between successive wavefronts emitted by the source occurs immediately behind it. Initially, scientists believed that this constructive interference would result in such high...
Cardiomyopathy V: Interprofessional Care
Cardiomyopathy I: Introduction and Classification